Background Story/Benzo-Induced Tinnitus: Something That Has Helped Me So Far/Something I May Try

Discussion in 'Support' started by JasonP, Sep 21, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      Okay, so far I have had somewhat of a reduction of benzo induced tinnitus due to a few things. Let me give you a run down of my situation. I used to take klonopin for tinnitus on a regular basis from about January 2010.

      What happened was, I was going through a very stressful time and could not stop focusing on my tinnitus. It seemed to get louder.

      Previously, it was there and unmaskable but did not depress me as I knew I always had some klonopin to lower the volume.

      Well, during the stressful time I refused to get on an SSRI which helped me not care about the T so much because the reason was that usually when I took it, I stopped caring about a lot of stuff too and then I would do stuff like skip doses, take half, etc, etc. because I hated feeling numb. When it kicked in, it felt good because what was bothering me did not bother me anymore but then nothing ended up bothering me.

      Also, it is possible that it caused me to cycle due to bipolar II issues or maybe because I screwed around with the meds some. Anyways, I hated the apathy feeling.

      Well, getting back to 2010. I got really stressed, the T went up. I did not like the idea of taking klonopin long term because I was warned about it. I finally said screw it and after several weeks of using it in a row I felt pretty good. It kept my anxiety at bay and therefore stopped my depression.

      Well around late 2012, it seemed like I was having to turn the volume up louder on the TV to hear voices because of either hearing loss or increased ringing...slowly but surely.

      Around March 2013, I went through another stressful time about something else. I got stressed and severely depressed. I was extremely depressed laying in a dark bedroom at night and I thought, wow, my tinnitus is loud. When i took my klonopin and it did not lower my tinnitus, I got so depressed I did not know how I was going to live anymore (not an exaggeration, very scary feeling) I had to stay near a noise generator a lot. (My T is not all maskable). On the outside, I looked somewhat normal except that I was losing weight. Breakdowns at work etc. I finally got hearing aids and they helped and also when the masker was on. I tried to get off klonopin thinking the T would get better. Very briefly, was I able to deal with it. I manage to cut my dose in half but after some time I had a mental breakdown, depersonalization, etc. Due mostly to my tinnitus and depression issues.

      Finally, I got on Lamictal, and that brought me some relief. I actually had times when it lowered which was surprising to me. I know for a fact it is no placebo. It went up and down and I couldn't figure out why, all the while I am trying to get off klonopin, then got back on regular dose, then off, etc. My T would fluctuate and I could not figure out why. Well, I think I have figured out why. I believe that over time, chronic klonopin does the following:

      The increased GABAA inhibition caused by benzodiazepines is counteracted by the body's development of tolerance to the drug's effects; the development of tolerance occurs as a result of neuroadaptations, which result in decreased GABA inhibition and increased excitability of the glutamate system; these adaptations occur as a result of the body trying to overcome the central nervous system depressant effects of the drug to restore homeostasis.


      So now, I think my T is increased by increased excitability of the glutamate system, chronic stress or anxiety, or possibly too quick a reduction in klonopin.

      So here is what I think is helping:

      1) Hearing aids to correct loss, the wider band the better (unfortunately, I don't have the wide band ones now due to cost.) In addition, the maskers can help too.

      2) Lamictal in the morning. Peak plasma happens in about an hour and can give a good mood boost. If everything goes right, my T lowers in about an hour. Lamictal helps lower glutamate according to Wikipedia (among other things).

      What I have been trying to do is lower my klonopin use because it is a CNS depressant, so when I do that, it seems like I get happier as time goes on. One problem though: If I go too long Lamictal will not lower the T anymore. Which leads to:

      3) When Lamictal stops lowering my T or I have an increase at T during the day, I have to take an increased dosage of klonopin at night (not sure if this is really healthy though). It seems to work best if I take it RIGHT before sleep and take it with melatonin so I can get right to sleep and have the full effect of the drug working while I am sleeping. (This part for some reason seems to be extremely beneficial) In the morning, then if everything goes right, I can take my Lamictal and one hour later it should drop. Maintenance dose of a small amount of klonopin during the day with 200mg magnesiun glycinate and one at night with a small amount of melatonin, small amount of klonopin and 200mg of Magnesium glycinate seem to help for a while. Ringing in the morning can be loud, but it is fine if I know the Lamictal will lower it an hour later.

      One of the reasons I do it this way is because it is best for me to have my CNS depressants at night and then your mood stabilizer drugs in the morning. If take Lamictal which has an anti depressant affect and then take too much of a CNS depressant it will offset my mood a little and I want to be as stable as I can. Taking a small bit of Klonopin doesn't seem to hurt. There are some serious hormonal changes going on too when I take a lot of both. First off, when I take too much klonopin, my hair falls out. Lamictal, my hair doesn't fall out much at all (maybe a regular normal type person). In addition, when hormones are fluctuating due to large amounts of mood swings, I can break out. I have to use benzyl peroxide on my skin some. Eating fish is good to speed up the skin healing process for me.

      My goal was originally to get the T very very low which I achieved a few times in the past but I am not sure how I exactly did it. What I may want to do is drink lots of water, exercise, and see if I can't ween of klonopin because for a month I was feeling, really really good on a small dose.

      In the mean time, I have come to a conclusion that it seems I have spent way too much time thinking about tinnitus. Because of my obsessional thinking, it keeps sending me into brief depressions but yesterday was horrendous. It seems like I may have to take another "medicine" to help. I may need an anti obsessional drug. Most of the time these are SSRI's, and I may need to go that route. If I did not have tinnitus, I would be able to probably deal with things okay, but it is always there and I don't want to focus so much time on it. I do not know if I will take an SSRI, but I may ask for another medication and see what the doctor says. When I have taken these drugs in the past, 90%+ of the time, it calms me down from my original problem Therefore, the T is there, but 90 percent or more of the time I might not give a crap about it. (Apathy sucks though after a while) Oh well, who knows what will happen. This is just my thoughts at the present time.
    2. JasonP

      JasonP Member

      Tinnitus Since:
      I would be surprised if someone reads that whole thing. Let me give you a warning about long term benzo use. This stuff can mess with your mind. It can tranquilize and make you addicted to it. For some people, it is extremely hard to come off. Withdrawals can be a nightmare. Be careful. These drugs may be nice now and then but long term...research before you do it.
    3. undecided

      undecided Member

      Tinnitus Since:
      Cause of Tinnitus:
      Nah, what makes you think that? :whistle:

      No, they're anti psychotics.

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.